According to the Centers for Disease Control (CDC), synthetic opioids cause 82% of all opioid-related deaths. Opiates like opium and morphine are derived from a natural source – the poppy plant. When an opioid is synthetic, it’s manufactured in a lab, usually with a morphine base. Synthetic opioids are man-made and have become a focal point in the opioid epidemic. At ReVIDA® Recovery, we know how easy it is to form a dependence on synthetic opioids. We want you to know we’re here to help.
Most of the opioids available today are synthetic, whether they’re dispersed in a pharmacy or on the streets. It’s easier to meet supply and demand when manufactured in a lab. When taken illicitly, synthetic opioids are particularly dangerous. Dealers or distributors don’t usually have the same qualifications that a clinician or a scientist does, so when they’re making synthetic opioids, it’s never truly safe. When these medications are prescribed by a doctor they’re safer, but they still come with a host of problems like they do when manufactured illegally. They’re easy to misuse, they cause dependency issues, and they cause withdrawals when someone tries to quit.
Still, all of these issues pale in comparison to the frequency of overdoses they cause. Overdosing on synthetic opioids usually means at least a visit to the emergency room, and it has also been shown to increase death rates. Society as a whole is vaguely aware of the problem, but we’re still seeing an increase in overdose deaths every year because of synthetic opioids.
What Does Synthetic Heroin Do?
To put it simply, synthetic heroin makes people feel relaxed, happy, sleepy, or euphoric. It interacts with the areas of the brain that control pain and feelings of contentment. Opioids like synthetic heroin also affect the brain stem, which is the area of your brain that produces automatic responses like breathing. Synthetic opioids are usually prescribed for intense or chronic pain management, but they’re only prescribed for a short period. Doctors don’t like to keep writing prescriptions for opioids because they know the risk of side effects and dependency is high.
Opioids change our perception of pleasure. When someone has been taking opioids for a while, the way they feel joy and happiness changes. Things that used to bring happiness no longer have the same effect. The only time someone can feel joy or pleasure is by taking opioids like synthetic heroin. That’s because opioids can change an individual’s brain chemistry. It can feel overwhelming or scary to stop taking the only thing that makes you feel good. Fortunately, our brains have an incredible capacity to heal. After some time away from opioid use, the brain recognizes natural feelings of pleasure again.
What Are the Characteristics of Synthetic Heroin?
When heroin is first made, its “pure” form is a white powder that easily dissolves into water. When it’s sold through street dealers, the color changes. Dealers will often mix other substances into heroin. Sometimes they’ll mix “fillers” into it, like baking soda or laundry detergent. This saves them money. If they can increase the weight of what they’re selling, they’ll make more money. They’ll also mix other opioids into it, primarily fentanyl. This increases the “high” and allows dealers to make more money from smaller doses. Any of these substances, whether they’re other drugs or simple fillers, will change the color of heroin.
When synthetic heroin is mixed or “cut” with other substances, it can turn light pink, brown, or gray. It also comes in a dark brown, sticky gum form called black tar heroin. Synthetic heroin can also come in pill form. Any time heroin is purchased on the streets or online illegally, there’s a risk involved. The person who’s buying it never knows exactly what it’s mixed with. When synthetic heroin is cut with something like fentanyl, it can become deadly – overdosing is common because of this. Fentanyl is odorless, colorless, and almost impossible for a dealer to measure.
How Does Someone Take Synthetic Heroin?
Heroin is taken one of four ways:
- It’s injected into the vein, muscle, or under the skin
- It’s snorted
- It’s taken in pill form
- It’s inhaled (heated over aluminum foil until vaporized)
Is Synthetic Heroin Dangerous?
There are many reasons why synthetic heroin is dangerous. How dangerous it is depends on who takes it and how they take it. Here are some reasons why synthetic heroin should not be taken long-term:
- The injection method isn’t safe. When someone uses or shares needles to inject heroin,
- they risk things like skin infections, collapsed veins, bacterial infections, and even blood poisoning. It’s common for people using heroin to share needles with their friends or dealers, and this increases the risk of contracting bloodborne illnesses like HIV and hepatitis.
- The risk of dependency is high. Anyone who regularly takes heroin is risking dependency. The reward pathways in the brain are rerouted with heroin use, and it can be difficult to stop taking it without risking depression or withdrawals. Using heroin long-term comes with health problems, including organ damage, heart problems, or dental problems. When synthetic heroin is prioritized, the person using it risks a breakdown of their family, work, and social life.
- The risk of overdose is high. Overdosing on synthetic heroin, especially when it’s laced with fentanyl, is common. When it’s purchased illegally, the risk of it being mixed or “cut” with other drugs is high. People who use heroin illicitly are taking a risk because they don’t always know what they’re taking. Heroin is often cut with other opioids that are far more powerful. With an overdose comes the risk of long-term health problems or even death.
- Combining synthetic heroin with other drugs is common. Heroin is often mixed with stimulants or other opioids by the person using it to increase feelings of pleasure or achieve other desired outcomes. This substance is frequently mixed with cocaine, which is called “speedballing.”
What Are the Signs of Synthetic Heroin Overdose?
Note: if you suspect that you or someone you’re with is experiencing a heroin overdose, call 911 immediately.
When too much synthetic heroin is taken, an overdose can happen. If someone is overdosing, they should get immediate medical help. It’s vital to explain how much was taken, what the symptoms are, and how long they’ve been happening to the first responder or clinician. Those small details can save a life. Here are some common signs of heroin overdose:
- Increased heart rate, blood pressure, or respiratory rate
- Tiny pupils (also called “pinpoint pupils”)
- Chest pain
- Nausea and vomiting
An overdose can be scary because of how dangerous it is, but there’s medication available to reverse its effects. If you know someone who is regularly using heroin, it’s smart to have a naloxone kit on hand. Naloxone, or Narcan® (naloxone HCI) can counteract the effects of an opioid overdose. To see where you can get a naloxone kit in your state, visit Narcan’s® (naloxone HCI) website.
Get Treatment for Opioid Use Disorder Today
At ReVIDA® Recovery, we have a vision of a healthy, happy, substance-free community. Reclaiming your life from opioid use disorder is possible, and we want to help. Our qualified and compassionate staff can help you find treatment from heroin use. For questions or to make an appointment, call us at (844) 972-4673.
FAQs About What Is Synthetic Heroin
How does synthetic heroin make you feel?
Happy, sleepy, or euphoric. It interacts with the areas of the brain that control pain and feelings of contentment.
Is synthetic heroin the same as regular heroin?
Synthetic heroin is manufactured in a lab, usually with a morphine base. Other types of opioids may come directly from the poppy plant, but synthetic opioids are man-made.
What does synthetic heroin look like?
When heroin is first made, its “pure” form is a white powder that easily dissolves into water. When it’s sold through street dealers, the color changes. It can be light pink, brown, or black. It can come in a powder form, pill form, or a sticky dark substance called “black tar heroin.”